Alert archive / Tennessee / Wind Advisories in 2019

Wind Advisory 20, NWS Morristown, TN

April 25, 20198 counties in Tennessee

NWS Morristown, TN issued this wind advisory at Apr 25, 2019, 3:36 PM EDT for 8 counties in Tennessee. It took effect at Apr 26, 2019, 3:25 AM EDT. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Apr 25, 2019, 3:36 PM EDT (19:36 UTC)
In effect from
Apr 26, 2019, 3:25 AM EDT
Expired
Apr 26, 2019, 8:00 PM EDT
In force
17 hr
Issued by
NWS Morristown, TN

Counties Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, Monroe County, TN, Sevier County, TN, Unicoi County, TN

The radar

The Knoxville radar (KMRX), 41 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.6 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2019-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2019-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2099 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-83 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

121 
WWUS74 KMRX 251936
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
336 PM EDT Thu Apr 25 2019


TNZ018-041-043-045-047-072-074-087-260900-
/O.NEW.KMRX.WI.Y.0020.190426T1500Z-190427T0000Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
Including the cities of Doeville, Mountain City, Neva, 
Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, 
Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, 
Gatlinburg, Citico, and Coker Creek
336 PM EDT Thu Apr 25 2019

...WIND ADVISORY IN EFFECT FROM 11 AM TO 8 PM EDT FRIDAY...

The National Weather Service in Morristown has issued a Wind
Advisory, which is in effect from 11 AM to 8 PM EDT Friday.

* WINDS...Northwest 15 to 25 mph with gusts up to 50 mph.

* TIMING...Advisory winds will start around 11 am and fall below
  advisory levels around 8 pm.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$
2 follow-up statements
359 
WWUS74 KMRX 260725
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
325 AM EDT Fri Apr 26 2019

...STRONG AND GUSTY WINDS TODAY ACROSS THE EAST TN MOUNTAINS...

.A low pressure system will move across the Southern Appalachian
Region today. As the low moves through, winds will increase,
becoming strong and gusty across the higher elevations of the 
East TN Mountains.

TNZ018-041-043-045-047-072-074-087-261530-
/O.EXT.KMRX.WI.Y.0020.190426T0725Z-190427T0000Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
Including the cities of Doeville, Mountain City, Neva, 
Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, 
Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, 
Gatlinburg, Citico, and Coker Creek
325 AM EDT Fri Apr 26 2019

...WIND ADVISORY NOW IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WINDS...West 15 to 30 mph with gusts up to 50 mph.

* TIMING...Advisory for the winds will be in effect through 8 pm.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$
817 
WWUS74 KMRX 261435
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
1035 AM EDT Fri Apr 26 2019

TNZ018-041-043-045-047-072-074-087-270000-
/O.CON.KMRX.WI.Y.0020.000000T0000Z-190427T0000Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
Including the cities of Doeville, Mountain City, Neva, 
Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, 
Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, 
Gatlinburg, Citico, and Coker Creek
1035 AM EDT Fri Apr 26 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WINDS...West 15 to 30 mph with gusts up to 50 mph.

* TIMING...Advisory for the winds will be in effect through 8 pm.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Apr 25, 3:12 PM EDT, 24 minutes earlier.

Area forecast discussion, Apr 25, 3:12 PM EDT, 24 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
312 PM EDT Thu Apr 25 2019

.SHORT TERM...(Tonight and Friday)...

A developing upper level low, currently over the east central Great
Plains, continues to track to the east northeast with an amplifying
ridge over the east coast states that is trying to remain in place.
A shortwave is located over the northern Great Plains moving east
into the Great Lakes region with an old stalled out frontal boundary
stuck over the Ohio valley. As the upper low in the south moves to
the northeast, along with the northern shortwave, they look to begin
to phase overnight eventually forming a greater amplitude longwave
trough.

Ongoing southerly winds today will aid in increased WAA ahead of the
incoming front, leading to more saturated lapse rates later this
evening and overnight. A few scattered showers expected through the
rest of the day for the southern areas of the CWA. The bulk of the
precip will arrive later this evening and persist through most of
the night. Some thunderstorms are possible this afternoon as MLCAPE
values will hover around 400-600 J/kg according to the NAM, with
MUCAPE values up to 1500 J/kg. A decent amount of deep layer shear
between 30-40 kts, will give any thunderstorms some amount of
organization with associated localized high winds. PW values up to
1.25in will lead to some heavier rain showers this evening.

A southwest to northeast oriented low level jet between 40-50kts
ahead of the front will increase surface winds for tonight, but
doesn't look to reach advisory criteria with the flow parallel to
the mountain range. The overnight timing of the front doesn't look
to be good for maximizing most of the convective parameters.
Upper level divergence looking weaker today as opposed to yesterday,
along with lowered Theta-e and diminishing CAPE into the overnight
hours. There is some decent positive omega associated with the
trough along with continued 30-40kt 0-6km shear so thunderstorms are
possible for the early overnight hours. The front itself looks to
move through the area early Friday morning, moving over CHA just
after midnight and looks to be east of TRI after sunrise.

Winds will become west to northwest after FROPA with increased CAA
moving into the region behind the front. A tightening pressure
gradient after FROPA along with an 850mb jet of 35kts will  produce
windy conditions area wide Friday. The strengthening northwest flow
Friday along with a saturated airmass to 700mb will produce good
upslope conditions. Widespread rain showers will continue in the far
east Tennessee and southwestern Virginia mountains.

.LONG TERM...(Friday night through Thursday)...

A few light showers will linger early Friday night around far
northeast TN and southwest VA from wrap around moisture on the
backside of the departing upper trough. Kept slight chance pops
through 03Z before high pressure begins to drop down from the
northwest the rest of the night. Lows will be chilly with widespread
low/mid 40's. Went slightly above MAV guidance.

The surface high will shift into the Carolinas Saturday with mid and
upper level heights rebounding. This combined with the southerly
return flow will allow temps to rebound into the mid 70's across
much of the area with upper 70's in the southern valley. Trended a
couple of degrees above MAV guidance for highs.

The only weather maker over the weekend will be a weakening cold
front Saturday night into Sunday. Guidance continues to trend drier
since our region will be on the tail end of a weakening shortwave
trough and surface low moving through the northern OH Valley.
Soundings show a couple hundred joules of CAPE, but with such
limited frontogenetic forcing, only expect to see a broken line of
very light showers. Have slight chance pops for showers with no
thunder wording from 00Z Sunday through 18Z. There will be no
airmass change behind the front, so highs will remain in generally
the low/mid 70's Sunday afternoon. The weak frontal boundary looks
to stall W-E along the TN, MS, AL, and GA borders Sunday afternoon
and night. The latest GFS and ECMWF suggest a few scattered showers
continuing near the boundary the rest of the afternoon, but with dry
soundings and no real forcing mechanism, decided to keep all areas
dry after 18Z Sunday through Sunday night.

As upper level troughing develops in the western U.S. early next
week, an upper ridge will amplify in the Southeast U.S., reaching
587 dam by Tuesday, with a strong surface high setting up near
Bermuda. This will cause the stalled front to lift back north across
the region Monday bringing the warmest temps of the season so far
through mid week. The increasingly warm, humid, and unstable
environment could lead to scattered convection as this front lifts
through Monday, so have slight chance pops. Profiles look fairly
capped Monday night through Tuesday night, so kept most areas dry,
although isolated diurnal convection in the east TN mountains is
possible, so have chance pops in that area during the day Tuesday.

Confidence is low for the Wednesday and Thursday timeframe. The
ridge will be slowly breaking down allowing a cold front to approach
from the west, but the timing is in poor agreement among the models.
Given the moist and unstable environment, this front will be
convectively active. Due to the uncertainty on timing and potential
outflow boundaries ahead of the synoptic front, just ran chance pops
for showers and storms Wednesday and Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             59  71  48  79 /  80  30  10  10
Knoxville McGhee Tyson Airport, TN  59  68  45  77 /  80  70  10  10
Oak Ridge, TN                       59  69  45  78 /  80  50  10  10
Tri Cities Airport, TN              58  63  41  73 /  70  80  20  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

PW/RG
Hazardous weather outlook, Apr 25, 3:22 AM EDT, 12 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
322 AM EDT Thu Apr 25 2019

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-260730-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
322 AM EDT Thu Apr 25 2019 /222 AM CDT Thu Apr 25 2019/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

Showers and thunderstorms will develop this afternoon and tonight
in association with a passing cold front. A few of these storms
could be strong with gusty winds, brief heavy rainfall, and cloud
to ground lightning being the primary threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

CDG

Nearby

Wind Advisories in Tennessee, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.